Home » Expert Q & A » Suboxone and Methadone » Suboxone & Methadone: Anna Deeds

Is Withdrawal Worse the Longer You are on Suboxone?

  • anonymous Asks ...
    anonymous

    I have heard some real horror stories about how hard the withdrawals are from Suboxone. Will the withdrawals be a lot harder if I take the drug for a longer time? If I take it for only 3 months and then start to get off slowly will that be a lot easier than if I take it for 9 months or a year or will it not make much difference?

  • Anna Deeds Says ...
    Anna Deeds

    Thank you for your question. Unfortunately, I don't have a clear answer for you. I think it depends on a lot of factors. Everyone's body is different so everyone experiences withdrawal different. Factors such as age, other health problems and tolerance can effect on how much withdrawal a person has.

    Plus, the mind plays a big part in withdrawal. Someone can be physically dependent on a pain medication but not an addict. If a physically dependent person stops taking their pain medication, they may experience withdrawal symptoms. But if they don't know its withdrawal, they may think they have the flu and have no drug cravings. I knew someone this happened to and I think it shows how psychological withdrawal is. 

    I think the psychological part of withdrawal can make it harder for someone who is on Suboxone longer to come off it. After a time, it becomes a part of your life. You stop being able to imagine not taking it. You develop more fears of getting off it. So I do think it would be easier to taper off Suboxone after a few months than after a year or more. But I don't think it is because it is physically harder. I just think it is psychologically harder. 

    You can minimize the withdrawal symptoms by taking the taper slowly. When you are ready, talk to your doctor about slowly reducing it over time. Reduce the chances that you will take more by only getting the amount you need each week. If you have access to more, you are more likely to give in if you feel even slight withdrawal. If you stick with a strict taper, you may feel little more than the anxiety of decreasing. Ask your doctor what you can take that is non-addictive that will help ease any symptoms you do have.

    I hope this helps answer your question and good luck with your recovery!

     

Featured Experts

Find Treatment
Browse by region »